Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 256, NWS Goodland, KS

August 16, 2001Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 16, 2001, 5:58 PM MDT for Cheyenne County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2001, 5:58 PM MDT (23:58 UTC)
Expired
Aug 16, 2001, 7:00 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:20 PM MDTThunderstorm Wind 57 EKit Carson, CO
Aug 16, 6:20 PM MDTHail 1Kit Carson, COHail completely covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KGLD 170000
SVRGLD
COC017-170100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF KIT CARSON...OR ABOUT     
  27 MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 10 MPH. THIS 
  WARNING IS IN ADDITION TO THE WARNING FOR THE NORTHWEST PART OF THE
  COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AT 620 PM MDT
  FIRSTVIEW AT 655 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3884 10298 3862 10297 3862 10229 3884 10250

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:14 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 2:14 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT THU AUG 16 2001

FORECAST CHALLENGE WILL BE CHANCES OF PRECIP FOR FIRST SEVERAL
PERIODS.

THE ETA AND NGM INITIALIZED TOO COOL OVER THE CENTRAL PLAINS THIS
MORNING. ALL MODELS ARE HAVING THEIR OWN PARTICULAR PROBLEMS OUT TO
18Z...ESPECIALLY WITH DPS. HOWEVER...THE ETA HAS THE BEST GENERAL
IDEA WITH THE MOISTURE FEILDS...JUST A BIT TOO LOW. WILL GO WITH A
BLEND FOR THIS PACKAGE AS THEIR IS NO OVERALL WINNER.

TONIGHT MODELS IN GOOD AGREEMENT ON TIMING OF SW PASSING OVER REGION
AND IN GENERAL AGREEMENT ON QPF FEILDS. ETA AND IN PARTICULAR THE
ETA KF IS TRACKING PRECIP WELL OUT TO 18Z. MODERATE CAPES REMAIN
INTO THE EVENING WHEN SW PASSES OVER. MODERATE BL THETA-E
CONVERGENCE IS INDICATED AS WELL. WILL RAISE POPS TONIGHT IN
RESPONSE BUT NOT EXCESSIVELY AS GULF MOISTURE CONTINUES TO BE CUT
OFF. BUT DEWPOINTS IN THE 50S AND HIGHER ARE STILL SUFFICIENT FOR
MORE THAN ISOLATED DEVELOPMENT. TOMORROW ETA H85 TEMPS ARE
SUPPORTIVE OF FWC MOS TEMPS AND DO NOT SEE A CHANCE TO IMPROVE ON
GUIDANCE FOR THIS PERIOD. AREA WILL REACH CONVECTIVE TEMP BY LATE
AFTERNOON AS ANOTHER SW PASSES THROUGH REGION AN WILL KEEP 20S IN
FOR TOMORROW AND TOMORROW NIGHT. FRIDAY SUBSIDENCE WILL CLEAR AREA
OUT WITH LIGHT UPSLOPE WINDS MODERATING TEMPS AND WILL ONLY GO
SLIGHTLY ABOVE FWC HIGHS FOR THIS PERIOD.

IN THE EXTENDED...ECMWF AND MRF CONTINUE TO ALTERNATE WITH EACH
OTHER ON EXTENT OF RIDGE BUILDING OVER THE CENTRAL CONUS. THE MRF
NOW IS TAKING A LESSENED TROUGH WITH A SHALLOWER...MORE PROGRESSIVE
E PAC LOW SOLUTION. THE ECMWF NOW IS TAKING A DEEPER...DIGGING E PAC
SOLUTION WITH A MORE AMPLIFIED RIDGE SOLUTION. WILL CONTINUE WITH
THE SLIGHTLY MORE AMPLIFIED SOLUTION FOR THIS PACKAGE...GO SLIGHTLY
ABOVE ON TEMPS AND KEEPING THE CURRENT EXTENDED GOING DRY.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Aug 16, 3:54 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.
Local storm report, Aug 16, 4:52 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.
Local storm report, Aug 16, 5:10 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME...
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.
Local storm report, Aug 16, 5:44 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    16 S FLAGLER              CO   .75 INCH HAIL
08/16/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:24 PM MDTSevere Thunderstorm WarningGLDKit Carson66 min
Aug 16, 5:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.